Minnesota, 2004Lightning Strike in Minnesota, July 11, 2004
July 11, 2004 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 11, 2:30 AM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 11, 2:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT SUN JUL 11 2004
.DISCUSSION...
MOST OF THE PROBLEMS IN THIS FCST PKG ARE IN THE VERY TERM. STRONG
MID LVL UPPER WAVE MVG THRU ATTM...WITH THE BACK EDGE OF THE PCPN
CLOSELY ASSOCD WITH WHERE THE H7 WINDS BEGIN TO TURN TO THE WNW.
MOST OF THE ACTIVITY CONTS TO BE FOUND OVR THE NRN CWA. OBVIOUSLY
JUICED UP AIR...AND NOW APPEARS TO BE A BNDRY DVLPING AS SHOWN ON
THE KFSD 88D FM NEAR HUTCHINSON COUNTY TO SRN LINCOLN SD. SO WITH
OUTFLOW BNDRYS PRESENT...THE AFOREMENTIONED BNDRY...WL HAVE TO CONT
TS CHCS INTO THE EARLY MRNG OVR THE ERN HALF OF THE CWA UNTIL THE
REST OF THE WAVE DEPARTS. IN ADDN...SOME MORE LOW STRATUS AND AREAS
OF FOG HAVE DVLPD OVR THE E...AND WL MENTION THAT AS WELL. FOR THE
REST OF THE DAY...THE WRN CWA WL BE QUITE WARM WITH THE CLEAREST
SKIES. THE ERN HALF WL ALSO BE WARM AND HUMID...WITH SKIES GOING
PARTLY CLOUDY IN THE AFTN. STUBBORN AREA OF HIGH H9 RH LINGERS OVR
THE FAR ERN CWA THRU THE ENTIRE AFTN...AND ACTUALLY THRU SW MN IN
THE EVENING HRS...SO ACCOUNTED FOR THIS IN THE GRIDS AS LOW CU MAY
POP IN THOSE LOCATIONS UNTIL SUNSET. GUIDANCE TEMPS LOOK REASONABLE
GIVEN THE H85 TEMPS...ALTHOUGH PREFERRED TO USE THE COOLER GFS H85
TEMPS AS THE ETA HAS BEEN A BIT WARM LATELY. SAME STORY FOR TNGT.
NEXT RIDGE RIDER SYSTEM SLIDES DOWN FM THE NW ON MONDAY...EXITING
MONDAY EVENING. MID LVLS ARE HORRIBLY CAPPED MONDAY MRNG WITH H7 AIR
NEAR 14C MOST LOCATIONS. HOWEVER SOME SLIGHTLY COOLER AIR ADVECTING
IN DURING THE AFTN AND EVENING HRS...COUPLED WITH STRONG SFC HTG AND
LOW LVL FRONTOGENESIS...COULD GET A FEW TS GOING LATE MONDAY AND
MONDAY EVENING. GOOD DEEP LYR DIR WIND SHEAR EXISTS WITH THIS
SYSTEM...ESPECIALLY IN SW MN. PUT THE HIGHEST POPS LATE MONDAY AND
MONDAY NIGHT IN THE FAR ERN CWA WHERE THE LEAST CAP EXISTS AND
USUALLY WHERE RIDGE RIDERS HAVE THE MOST AFFECT BECAUSE OF THAT.
ONCE AGAIN...DID NOT DEVIATE FM GUIDANCE TEMPS THAT MUCH FOR MON
HIGHS AND TUE MRNG LOWS GIVEN CRNT H85 TEMPS FCST. SUMMER DOLDRUMS I
GUESS. SOME BACK DOOR COOLING WILL COME DOWN BEHIND THIS SYSTEM ON
TUESDAY...AFFECTING THE ERN CWA THE MOST.
NO CHANGES TO THE EXTENDED...BUT MODELS CONT TO SHOW THE FLAT RIDGE
RETROGRADING WWRD TO THE RCKYS BY THE MIDDLE OF THE WEEK PRODUCING A
SHARP NW FLOW ALOFT FOR THE CWA MID AND LATE WEEK. THIS WL LIKELY
PRODUCE A FAIRLY LARGE TEMP CONTRAST FOR HIGHS FM SW MN TO GREGORY
COUNTY. RIDGE RIDERS...A LITTLE UNCERTAIN AT THIS POINT. BUT SOME
ACTIVITY COULD EXIST LATE IN THE WEEK.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
MJF
Hazardous weather outlook, Jul 11, 4:13 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 AM CDT SUN JUL 11 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
513 AM CDT SUN JUL 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH FAR
EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA...ENDING BY MID
MORNING. FROM NEAR I 90 AND POINTS SOUTHWARD...SCATTERED SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ALSO THROUGH ABOUT MID MORNING.
THESE STORMS ARE NOT SEVERE...BUT ARE PRODUCING A LOT OF CLOUD TO
GROUND LIGHTNING. THE RAINFALL HAS ENDED ALONG AND WEST OF A
YANKTON TO DE SMET SOUTH DAKOTA LINE.
FLOODING...
HEAVY RAINFALL WILL BE FOUND IN A LINE FROM COTTONWOOD COUNTY
MINNESOTA...EASTWARD INTO LAKE COUNTY SOUTH DAKOTA. THIS LINE OF
STORMS IS PRODUCING RAINFALL AMOUNTS OF OVER AN INCH PER HOUR IN
MANY LOCATIONS. THE HEAVY RAINFALL WILL END AT ALL LOCATIONS IN
THE EARLY TO MID MORNING HOURS...ENDING ANY FLASH FLOOD THREAT.
SCATTERED POCKETS OF HEAVY RAINFALL COULD ALSO OCCUR EARLY THIS
MORNING OVER NORTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLIGHT RISK OF THUNDERSTORMS IS POSSIBLE ACROSS THE AREA ON
MONDAY AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Lightning, Cottonwood
- When
- July 11, 8:00 AM CST
- Where
- Cottonwood County, Westbrook
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Lightning struck and destroyed a large tree. The lightning also damaged a computer and a television set in the adjoining house.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 11, 20041 death · 1 event
- Flash Flooding and Hail in Montana, July 11, 2004$675,000 · 4.25 in hail · 35 events
- Damaging Wind in North Dakota, July 11, 2004$500,000 · 78 kt wind · 1 event
- Damaging Wind in North Dakota, July 11, 2004$500,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 11 to 12, 2004$150,000 · 55 kt wind · 7 events
- Lightning Strike in North Carolina, July 11, 2004$200,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 11, 2004$104,000 · 1.75 in hail · 12 events
- Flash Flood and Hail in Iowa, July 11, 2004$102,000 · 1.75 in hail · 12 events
- Wildfire in California, July 11 to 17, 20047 injured · 1 event
- Lightning Strike in Florida, July 11, 2004$130,000 · 1 event
- Damaging Wind in South Carolina, July 11, 2004$110,000 · 60 kt wind · 1 event
- Wildfire in California, July 11 to 13, 2004$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416102.